advertisement
Question
Posted by: Guinevere Sevenster | 2011/01/21

Blood thinners - Wafarin

My mom-in-law had a stroke in June last year due to thrombosis in the leg. As far as I understand she is going off ''cold turkey'' on wafarin. Strokes are genetic as her mom and brother have had strokes. What are the risks of going off wafarin without weaning off it. My mom-in-law is 57 years old

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi Guinevere

The general consensus is that stopping warfarin in and of itself is not harmful. That is, you don't have to slowly taper off your dose of warfarin before you stop taking it completely to avoid side effects, as is the case with some medications.

However, it could be dangerous to stop taking warfarin if the benefit of taking the medication is greater than the risk of stopping it.

Her doctor will however probably switch her to a low-dose aspirin to prevent clotting disorders.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: pharmacist | 2011/01/24

Hi Guinevere

The general consensus is that stopping warfarin in and of itself is not harmful. That is, you don't have to slowly taper off your dose of warfarin before you stop taking it completely to avoid side effects, as is the case with some medications.

However, it could be dangerous to stop taking warfarin if the benefit of taking the medication is greater than the risk of stopping it.

Her doctor will however probably switch her to a low-dose aspirin to prevent clotting disorders.

Reply to pharmacist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement